Hand-foot skin reaction induced by multitargeted tyrosine kinase inhibitors
- Mario E Lacouture, MD
Mario E Lacouture, MD
- Associate Professor of Medicine
- Cornell University
- Memorial Hospital
- Memorial Sloan Kettering Cancer Center
- Beth N McLellan, MD
Beth N McLellan, MD
- Assistant Professor
- Albert Einstein College of Medicine
- Section Editors
- Maja Mockenhaupt, MD, PhD
Maja Mockenhaupt, MD, PhD
- Section Editor — Drug Eruptions
- Professor of Dermatology
- Medical Center - University of Freiburg, Germany
- Jean-Claude Roujeau, MD
Jean-Claude Roujeau, MD
- Section Editor — Drug Eruptions
- Emeritus Professor of Dermatology
- Université Paris-Est Créteil (UPEC), Créteil, France
- Reed E Drews, MD
Reed E Drews, MD
- Section Editor — Complications of Cancer
- Associate Professor of Medicine
- Harvard Medical School
Protein tyrosine kinase inhibitors (TKIs), which include selective and multikinase inhibitors, are a class of targeted anticancer medications approved for treatment of a number of solid tumors. The ability of TKIs to block molecular pathways specific to the proliferation of malignant cells has decreased the incidence of many of the adverse events caused by cytotoxic chemotherapy. However, TKIs bring their own set of specific dermatologic adverse events, which include :
●Hand-foot skin reaction (HFSR)
●Seborrheic dermatitis-like eruption
●Subungual splinter hemorrhages
●Keratoacanthoma and squamous cell carcinomasTo continue reading this article, you must log in with your personal, hospital, or group practice subscription. For more information on subscription options, click below on the option that best describes you:
- McLellan B, Kerr H. Cutaneous toxicities of the multikinase inhibitors sorafenib and sunitinib. Dermatol Ther 2011; 24:396.
- Boudou-Rouquette P, Narjoz C, Golmard JL, et al. Early sorafenib-induced toxicity is associated with drug exposure and UGTIA9 genetic polymorphism in patients with solid tumors: a preliminary study. PLoS One 2012; 7:e42875.
- Dranitsaris G, Vincent MD, Yu J, et al. Development and validation of a prediction index for hand-foot skin reaction in cancer patients receiving sorafenib. Ann Oncol 2012; 23:2103.
- Tsuchiya N, Narita S, Inoue T, et al. Risk factors for sorafenib-induced high-grade skin rash in Japanese patients with advanced renal cell carcinoma. Anticancer Drugs 2013; 24:310.
- Belum VR, Wu S, Lacouture ME. Risk of hand-foot skin reaction with the novel multikinase inhibitor regorafenib: a meta-analysis. Invest New Drugs 2013; 31:1078.
- Jain L, Sissung TM, Danesi R, et al. Hypertension and hand-foot skin reactions related to VEGFR2 genotype and improved clinical outcome following bevacizumab and sorafenib. J Exp Clin Cancer Res 2010; 29:95.
- Otsuka T, Eguchi Y, Kawazoe S, et al. Skin toxicities and survival in advanced hepatocellular carcinoma patients treated with sorafenib. Hepatol Res 2012; 42:879.
- Poprach A, Pavlik T, Melichar B, et al. Skin toxicity and efficacy of sunitinib and sorafenib in metastatic renal cell carcinoma: a national registry-based study. Ann Oncol 2012; 23:3137.
- Nakano K, Komatsu K, Kubo T, et al. Hand-foot skin reaction is associated with the clinical outcome in patients with metastatic renal cell carcinoma treated with sorafenib. Jpn J Clin Oncol 2013; 43:1023.
- Nagyiványi K, Budai B, Bíró K, et al. Synergistic Survival: A New Phenomenon Connected to Adverse Events of First-Line Sunitinib Treatment in Advanced Renal Cell Carcinoma. Clin Genitourin Cancer 2016; 14:314.
- Kucharz J, Dumnicka P, Kuzniewski M, et al. Co-occurring adverse events enable early prediction of progression-free survival in metastatic renal cell carcinoma patients treated with sunitinib: a hypothesis-generating study. Tumori 2015; 101:555.
- McLellan B, Ciardiello F, Lacouture ME, et al. Regorafenib-associated hand-foot skin reaction: practical advice on diagnosis, prevention, and management. Ann Oncol 2015; 26:2017.
- Miller KK, Gorcey L, McLellan BN. Chemotherapy-induced hand-foot syndrome and nail changes: a review of clinical presentation, etiology, pathogenesis, and management. J Am Acad Dermatol 2014; 71:787.
- Lipworth AD, Robert C, Zhu AX. Hand-foot syndrome (hand-foot skin reaction, palmar-plantar erythrodysesthesia): focus on sorafenib and sunitinib. Oncology 2009; 77:257.
- Lacouture ME, Wu S, Robert C, et al. Evolving strategies for the management of hand-foot skin reaction associated with the multitargeted kinase inhibitors sorafenib and sunitinib. Oncologist 2008; 13:1001.
- Boone SL, Jameson G, Von Hoff D, Lacouture ME. Blackberry-induced hand-foot skin reaction to sunitinib. Invest New Drugs 2009; 27:389.
- Lai SE, Kuzel T, Lacouture ME. Hand-foot and stump syndrome to sorafenib. J Clin Oncol 2007; 25:341.
- Nardone B, Hensley JR, Kulik L, et al. The effect of hand-foot skin reaction associated with the multikinase inhibitors sorafenib and sunitinib on health-related quality of life. J Drugs Dermatol 2012; 11:e61.
- Sibaud V, Dalenc F, Chevreau C, et al. HFS-14, a specific quality of life scale developed for patients suffering from hand-foot syndrome. Oncologist 2011; 16:1469.
- Anderson RT, Keating KN, Doll HA, Camacho F. The Hand-Foot Skin Reaction and Quality of Life Questionnaire: An Assessment Tool for Oncology. Oncologist 2015; 20:831.
- Chen AP, Setser A, Anadkat MJ, et al. Grading dermatologic adverse events of cancer treatments: the Common Terminology Criteria for Adverse Events Version 4.0. J Am Acad Dermatol 2012; 67:1025.
- Trotti A, Colevas AD, Setser A, Basch E. Patient-reported outcomes and the evolution of adverse event reporting in oncology. J Clin Oncol 2007; 25:5121.
- Anderson R, Jatoi A, Robert C, et al. Search for evidence-based approaches for the prevention and palliation of hand-foot skin reaction (HFSR) caused by the multikinase inhibitors (MKIs). Oncologist 2009; 14:291.
- Manchen E, Robert C, Porta C. Management of tyrosine kinase inhibitor-induced hand-foot skin reaction: viewpoints from the medical oncologist, dermatologist, and oncology nurse. J Support Oncol 2011; 9:13.
- Li JR, Yang CR, Cheng CL, et al. Efficacy of a protocol including heparin ointment for treatment of multikinase inhibitor-induced hand-foot skin reactions. Support Care Cancer 2013; 21:907.
- Shinohara N, Nonomura N, Eto M, et al. A randomized multicenter phase II trial on the efficacy of a hydrocolloid dressing containing ceramide with a low-friction external surface for hand-foot skin reaction caused by sorafenib in patients with renal cell carcinoma. Ann Oncol 2014; 25:472.
- Bozkurt Duman B, Kara B, Oguz Kara I, et al. Hand-foot syndrome due to sorafenib in hepatocellular carcinoma treated with vitamin E without dose modification; a preliminary clinical study. J BUON 2011; 16:759.
- Hung CT, Chiang CP, Wu BY. Sorafenib-induced psoriasis and hand-foot skin reaction responded dramatically to systemic narrowband ultraviolet B phototherapy. J Dermatol 2012; 39:1076.
- Meadows KL, Rushing C, Honeycutt W, et al. Treatment of palmar-plantar erythrodysesthesia (PPE) with topical sildenafil: a pilot study. Support Care Cancer 2015; 23:1311.
- Ren Z, Zhu K, Kang H, et al. Randomized controlled trial of the prophylactic effect of urea-based cream on sorafenib-associated hand-foot skin reactions in patients with advanced hepatocellular carcinoma. J Clin Oncol 2015; 33:894.
- Risk factors
- Association of HFSR with survival
- CLINICAL MANIFESTATIONS
- IMPACT ON QUALITY OF LIFE
- Grading of severity
- DIFFERENTIAL DIAGNOSIS
- General principles
- - Treatment of hyperkeratosis and skin inflammation
- - Treatment of pain
- - Prevention of infection
- - Other
- Our approach
- - Patients with grade 1 rash
- - Patients with grade 2 rash
- - Patients with grade 3 rash
- SUMMARY AND RECOMMENDATIONS